New study enables identification of people at particular risk of rare, but serious, muscle-related side effect of statin therapy | University of Oxford

New study enables identification of people at particular risk of rare, but serious, muscle-related side effect of statin therapy

24 July 2020

  • Individuals who are at higher risk of myopathy – a rare but serious muscle-related side-effect of statin therapy – can be identified to help guide safer prescribing and safety monitoring.
  • The absolute risk of myopathy is very low, but a combination of independent risk factors can be used to predict more than a 30-fold difference in risk between different individuals.
  • Higher risk of myopathy is not associated with an increased risk of other, less severe and more commonly reported, muscle symptoms.
  • When patients report muscle-related symptoms, blood tests can provide reassurance about continuing statin therapy to help prevent heart attacks and strokes.

Statins are prescribed to millions of people worldwide to reduce their risks of suffering heart attacks and strokes. Researchers at the University of Oxford, in collaboration with other researchers, have published new findings that identify a combination of factors that put some patients at higher risk of myopathy, which is a rare side-effect of statin therapy characterised by muscle pain or weakness in combination with high blood levels of creatine kinase, a marker of muscle damage.

The research, which is published today in The European Heart Journal [1], used data from nearly 60,000 individuals at high risk of heart attacks and strokes collected systematically during three large-scale clinical trials conducted over the last 25 years. This study analysed information on myopathy cases and reports of other muscle symptoms in patients who had been treated for an average of 3.4 years with simvastatin, one of the most commonly prescribed statins worldwide.

Myopathy was rare, occurring on average in only 1 per 1000 individuals during each year of statin treatment. There was a higher risk of myopathy in people on a higher statin dose, and in those who were older, female, of Chinese vs European ethnicity, had diabetes or lower body mass index, as well as those using certain other medications. These predictors, when combined in a score, explained more than a 30-fold difference in risk of myopathy between patients in the top versus bottom third of the risk score. Genetic variation in the SLCO1B1 gene, which plays a role in the metabolism of statin drugs, also affected susceptibility to myopathy.

By contrast, muscle-related aches and pains without elevated blood levels of creatine kinase were extremely common, being reported by more than 25% of individuals studied. However, neither the myopathy risk score nor the genetic variation in SLCO1B1 was associated with an increased risk of these common muscle symptoms. This finding is consistent with evidence from randomised placebo-controlled trials that indicates that statin therapy is not typically a cause of these symptoms.

Lead author Dr Jemma Hopewell, Associate Professor of Clinical Trials and Genetic Epidemiology at the Nuffield Department of Population Health, University of Oxford, and British Heart Foundation Intermediate Research Fellow, said ‘We know that statins are extremely effective at preventing heart attacks and strokes. However, in a very small number of patients they can cause myopathy. Our risk score can help guide doctors to prescribe more safely for people at higher risk of myopathy and to conduct more regular safety monitoring for such individuals.

‘We saw a very clear distinction between risk of statin-related myopathy and reports of other muscle symptoms. This new evidence, along with that from randomised-controlled trials, suggests that the vast majority of aches and pains that statin-users suffer are not caused by the drug.’

Dr Jane Armitage, Professor of Clinical Trials and Epidemiology and joint senior author said ‘All statins can cause myopathy rarely, but we still don’t know the reasons why. However, this study provides further evidence that factors that lead to higher blood concentrations of a statin increase the risk of myopathy’.

Professor Sir Rory Collins, joint senior author of the study, British Heart Foundation Professor of Medicine and Epidemiology and Head of the Nuffield Department of Population Health, University of Oxford, said ‘Patients should be discouraged from putting themselves at risk of a heart attack or a stroke by stopping their statin therapy due to mistakenly attributing muscle symptoms to it.

‘When a patient reports muscle-related symptoms, their doctor should consider measuring their blood level of creatine kinase. If the level is not elevated, the patient can be reassured that their symptoms are not likely to be caused by the statin.’

Professor Sir Nilesh Samani, Medical Director at the British Heart Foundation, said ‘Statins are important drugs for reducing the risk of heart attacks and strokes, and most people who take them do not experience side effects.

‘This study identifies a number of patient-specific characteristics that increase the risk of developing muscle damage. These may now alert a doctor to either reduce the dose or consider alternative treatments in patients who have these factors.

‘Apart from this rare side effect, there has been debate about whether statins cause more common muscle aches. Interestingly, this study found no evidence that the factors that affect the risk of muscle damage also increase risk of developing muscle aches, suggesting that the latter is probably not related to statins.

‘This study should not in any way raise concerns in patients taking statins when their doctor thinks it will benefit them.’

Notes to editors:

For interview requests, contact: 

  • University of Oxford, Nuffield Department of Population Health: anne.whitehouse@ndph.ox.ac.uk 
  • University of Oxford: gen.juillet@admin.ox.ac.uk
  • [1] “Independent risk factors for simvastatin-related myopathy and relevance to different types of muscle symptom”, by Jemma C. Hopewell et al. European Heart Journal. doi:10.1093/eurheartj/ehaa574

 Link: https://academic.oup.com/eurheartj/article-lookup/doi/10.1093/eurheartj/ehaa574

About the University of Oxford
Oxford University has been placed number 1 in the Times Higher Education World University Rankings for the third year running, and at the heart of this success is our ground-breaking research and innovation. Oxford is world-famous for research excellence and home to some of the most talented people from across the globe. Our work helps the lives of millions, solving real-world problems through a huge network of partnerships and collaborations. The breadth and interdisciplinary nature of our research sparks imaginative and inventive insights and solutions. Through its research commercialisation arm, Oxford University Innovation, Oxford is the highest university patent filer in the UK and is ranked first in the UK for university spinouts, having created more than 170 new companies since 1988. Over a third of these companies have been created in the past three years.

About the Nuffield Department of Population Health, University of Oxford
The Nuffield Department of Population Health (NDPH) is a world-leading research institute which investigates the causes and prevention of disease. NDPH has over 500 staff working in a number of world-renowned population health research groups, including the Clinical Trial Service Unit and Epidemiological Studies Unit (CTSU), the Cancer Epidemiology Unit (CEU), the National Perinatal Epidemiology Unit (NPEU), and other groups working on public health, health economics, ethics, disease prevention, and health record linkage. It is also a key partner in the Oxford University Big Data Institute.